Missouri, 2009Hail and Damaging Wind in Missouri, July 16, 2009
July 16, 2009 · NWS LSX · 4 events in 3 counties and zones
A cold front approached the region, triggering showers and thunderstorms. Numerous reports of severe weather were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached the region, triggering showers and thunderstorms. Numerous reports of severe weather were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 16, 3:23 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 16, 3:23 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CDT THU JUL 16 2009
.DISCUSSION...
/420 PM CDT THU JUL 16 2009/
THURSDAY AFTERNOON AND EVENING...SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS SW MO. ALTHOUGH THE BEST INSTABILITY IS LOCATED
FARTHER TO THE SW...SOME OF THESE THUNDERSTORMS WILL AFFECT THE SW
PORTION OF THE CWA LATE THIS AFTN. THERE IS A CHANCE FOR
SCATTERED SHOWERS AND THUNDERSTORMS LATER TONIGHT AS A COLD FRONT
MOVES SE THROUGH THE REGION.
FRIDAY THROUGH WEDNESDAY...ECMWF AND GFS BOTH DEPICT A SIMILAR LARGE
SCALE PATTERN DEVELOPING WITH A TROF DEEPENING OVER
THE ERN CONUS AND A RIDGE BUILDING OVER THE WRN CONUS...PLACING THE
BISTATE REGION UNDER NW FLOW ALOFT. THIS WILL LEAD TO COOLER THAN
NORMAL TEMPERATURES FOR THE NEXT FEW DAYS UNTIL THE RIDGE EXPANDS
EAST. MODEL GUIDANCE CONTINUES TO ADVERTISE H85 TEMPERATURES OF 8 TO
12 DEG C FOR THIS PERIOD...QUITE COOLER THAN THE AVERAGE JULY VALUE
OF 18 TO 20 DEG C IN THIS PART OF THE COUNTRY. THE NAM IN PARTICULAR
SHOWS VERY COOL TEMPERATURES /4 DEG C OVER CENTRAL IL ON SATURDAY
MORNING/ HOWEVER NOT YET CONVINCED THAT THESE VALUES ARE REALISTIC.
OVERALL TREND IS FOR COOLER TEMPERATURES FRIDAY THROUGH SUNDAY WITH
A WARMING TREND THEREAFTER. THE TEMPERATURE FORECAST FOR THIS PERIOD
IS TRICKY WITH SEVERAL MODELS ADVERTISING DAYTIME HIGHS THAT ARE
NEAR OR BELOW RECORD LOW MAX TEMPERATURES ON SATURDAY. WITH NO
PRECIP AND PLENTY OF JULY SUN...THE WARMER SIDE OF GUIDANCE SEEMS
MORE REASONABLE ATTM. GRIDS HAVE THESE TRENDS WELL IN HAND AND ONLY
MINOR CHANGES WERE MADE. DOWNWARD ADJUSTMENTS WOULD BE NEEDED IF
SUBSTANTIAL CLOUD COVER DEVELOPS FARTHER W OR IF THE RIDGE IS SLOW
TO EXPAND EWD. THE ECMWF BRINGS A SHORTWAVE TROF THROUGH ON TUESDAY
NIGHT AND WEDNESDAY WHICH COULD PROVIDE FORCING FOR SHOWERS AND
THUNDERSTORMS. OPTED TO LET CURRENT SCHC POPS RIDE SINCE THIS EVENT
IS STILL 5 DAYS OUT AND PRONE TO THE USUAL MODEL DISAGREEMENTS
ASSOCIATED WITH SHORTWAVE TROFS EMBEDDED IN NW FLOW.
KANOFSKY
&&
.AVIATION...
/1223 PM CDT THU JUL 16 2009/
FOR THE 18Z TAFS...
FRONT CURRENTLY EXTENDING FROM ERN IA THRU FAR NWRN MO INTO ERN KS
WILL MOVE SEWD ACROSS THE AREA...REACHING KUIN/KCOU LATE THIS
AFTERNOON AND KSTL/KSUS BY MID EVENING. SCT SHRA/ISOLD TSRA ARE
EXPECTED AHEAD OF THE FRONT...SO HAVE LEFT VCSH WITH A CB REMARK
TO ACCOUNT FOR THIS. WINDS WILL BE MAINLY LGT/VRB AHEAD OF THE
FRONT...BUT THEN NWLY AFTER FROPA. EXPECT MAINLY VFR CONDITIONS
OUTSIDE OF SHRA/TSRA WITH SKIES BECOMING SCT/SKC AFT 10Z TONIGHT.
BRITT
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jul 16, 3:11 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT THU JUL 16 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
411 PM CDT THU JUL 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT MOVES
SOUTHEASTWARD THROUGH THE REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
KANOFSKY
Thunderstorm Wind, Washington
- When
- July 16, 4:25 PM CST
- Where
- Washington County, 1.04 mi SSW of Richwoods
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 38.157, -90.839
Several large trees were blown down at the intersection of Highway A and Little Indian Creek Road.
Hail, Washington
- When
- July 16, 4:30 PM CST
- Where
- Washington County, 2 mi NNE of Richwoods
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.197, -90.816
Hail, Jefferson
- When
- July 16, 4:59 PM CST
- Where
- Jefferson County, Hillsboro
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.230, -90.570
Hail, St. Louis
- When
- July 16, 7:53 PM CST
- Where
- St. Louis County, 1.28 mi ENE of Robertson
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -90.360
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, July 16, 20091 injured · $395,000 · 1.75 in hail · 38 events
- Tornado and Hail in Vermont, July 16, 2009$314,000 · EF0 · 17 events
- Hail and Damaging Winds in Illinois, July 16, 2009$500,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 16 to 17, 2009$56,000 · 3 in hail · 40 events
- Flash Flooding and Hail in Mississippi, July 16 to 17, 20092 injured · $36,000 · 1 in hail · 21 events
- Flash Flood and Damaging Winds in Louisiana, July 16, 2009$50,000 · 53 kt wind · 20 events
- Hail and Damaging Wind in Nebraska, July 16, 2009$73,000 · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in North Carolina, July 16, 2009$76,000 · 50 kt wind · 7 events
- Flash Flooding in Tennessee, July 16 to 17, 2009$80,000 · 4 events
- Hail and Damaging Winds in Arkansas, July 16, 2009$63,000 · 53 kt wind · 5 events
- Flash Flood and Hail in New York, July 16, 20092.5 in hail · 43 events
- Flash Flooding and Damaging Wind in Illinois, July 16 to 17, 2009$65,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188350, 188351, 188352, 188353.